Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 49, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jul 12, 1998, 4:29 PM CDT for Potter County, Randall County, Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 12, 1998, 4:29 PM CDT (21:29 UTC)
- Expired
- Jul 12, 1998, 5:20 PM CDT
- In force
- 51 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
Counties Potter County, TX, Randall County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 4:35 PM CDT | Thunderstorm Wind 52 | Amarillo, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2722 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 122129 RRA SVRAMA TXC375-381-122215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 429 PM CDT SUN JUL 12 1998 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POTTER COUNTY IN THE TEXAS PANHANDLE NORTHERN RANDALL COUNTY IN THE TEXAS PANHANDLE * UNTIL 520 PM CDT * AT 428 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 8 MILES NORTH OF AMARILLO MOVING EAST AT 20 MPH. ADDITIONAL SEVERE THUNDERSTORMS WILL MOVE INTO NORTHERN RANDALL COUNTY FROM DEAF SMITH COUNTY. * THE SEVERE THUNDERSTORMS WILL BE NEAR... DAMAGING WINDS AND LARGE HAIL ARE LIKELY.N GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! KJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:47 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 12, 2:47 PM CDT, 1 hour 42 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 247 PM CDT SUN JUL 12 1998 WEAK FLOW AT THE SURFACE NOW AS THE PANHANDLES ARE IN BETWEEN SURFACE LOW PRESSURE ACROSS SOUTHEAST NEW MEXICO AND SURFACE HIGH PRESSURE TO OUR NORTH IN EASTERN COLORADO. SHORT WAVE OVER THE PANHANDLES WILL CONTINUE TO MOVE TO OUR EAST WHILE A WEST TO EAST FLOW ALOFT SHOULD BRING ANOTHER ROUND OF THUNDERSTORMS OFF OF THE MOUNTAINS AND INTO THE PANHANDLES TONIGHT. WILL GO WILL AREAL COVERAGES AND KEEP POPS UP IN THE 40 TO 60 PERCENT RANGE. UPPER LEVEL RIDGE SLOWLY BUILDS THROUGH THE 4-CORNERS AND GREAT BASIN THROUGH THE NEXT SEVERAL DAYS. THIS COULD PUT THE PANHANDLES IN A NORTH FLOW BY MID TO LATE WEEK. THIS FLOW ALOFT COMBINED WITH A LIGHT SOUTH FLOW AT THE SURFACE WILL ADD SOME SHEAR. WARM TEMPERATURES AT THE SURFACE ALONG WITH PLENTY OF SURFACE MOISTURE SHOULD BE ENOUGH TO BREAK ANY CAP WE MAY HAVE. WE WILL ALSO PROBABLY HAVE DAILY OUTFLOW BOUNDARIES TO ASSESS. WITH THIS IN MIND...WILL CONTINUE WITH POPS THROUGH THE EXTENDED PERIODS. THE MODELS ARE NOT GOING TO HANDLE THE LOW LEVEL MOISTURE NOR THE SHORT WAVES ROTATING AROUND THE RIDGE...SO TOOK A LITTLE BIT OF GUIDANCE FROM EACH MODEL. THANK YOU FOR THE COORDINATION DDC. A FEW NUMBERS TO PONDER: DHT 66/96 67/98 66 625 AMA 68/96 67/99 69 524 BVR 70/95 71/99 72 424 .AMA... TX...NONE. OK...NONE. GOEHRING
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 4:13 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Randall | 47 min |
| Jul 12, 4:46 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 49 min |
| Jul 12, 5:55 PM CDT | Severe Thunderstorm Warning | AMA | Hansford | 50 min |
| Jul 12, 6:33 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.